Poisoning Flashcards Preview

MK SR INDEX CASES ACUTE CARE > Poisoning > Flashcards

Flashcards in Poisoning Deck (10)
Loading flashcards...
1
Q

Male brought in as a John Doe found wandering in Pioneer
Square appearing disoriented. Was belligerent with SPD.
Appears to be in mid 40s, mildly disheveled.

Results: 
• Utox + cocaine
• Na: 140 K+: 3.9 Mg: 2.2
Creat:1.0 BUN: 14 ALT 33 AST 49
ALK phos 43
• WBC:10.8, Hct:44
• BP:130/94 HR:108 temp:37.1
• PE highlights: Psychomotor
agitated appearing paranoid
• So what are you thinking?
• How to you want to manage this patient?
A

• Acute cocaine intoxication • Check EKG to make sure not
having an MI!
• Tx with nothing, benzos, or
antipsychotics depending on level of agitation and paranoia

• Could also be an exacerbation of a primary psychotic illness such
as schizophrenia
• Tx with antipsychotics or benzos depending on level of agitation and paranoia

2
Q

Behavioral Predictors of violence in ED

A
• Angry words
• Loud language
• Abuse language
• Physical agitation such as
making fists, pacing and
akasthisia
3
Q

How to de-escalate a patient in ED

A
  • Use a calm voice
  • Sit down with the patient
  • Maintain adequate physical distance of at least 6 feet
  • Attempt to establish rapport
  • Listen to the patients concerns
4
Q

Pharmacological de-escalation for aggressive patient in ED

A

• Lorazepam is one of the most useful meds in the
emergency setting. In the first 24 hours agitation is as
effectively addressed with lorazepam as
antipsychotics even if psychosis is present.
• Usual dose 1-2mg IM, IV or po q 1-2 hours

OR

  • Antipsychotics can be quite effective in reducing agitation.
  • There are options in the following forms:
  • PO, IM, Quick dissolving tabs
The primary reason not to use a
benzodiazapine is its sedative
hypnotic effect which can be
additive with other such agents
(ex. Alcohol) resulting in
excessive sedation and
respiratory depression.
5
Q

IM anti-psychotics for Pharmacological de-escalation for aggressive patient in ED

A
  • Ziprasidone (Geodon) 20mg IM
  • Olanzapine (Zyprexa) 5-10mg IM
  • HALOPERIDOL(Haldol) 1-5mg IM
  • Droperidol (Inapsine) 2.5-5mg IM/IV
6
Q

PO anti-psychotics for Pharmacological de-escalation for aggressive patient in ED

A

• Risperidone (Risperdal) 1-2 mg po. Also comes in a rapid melting
tab called Risperdal M-tab.
• Olanzapine 10-20mg po . Also comes in a rapid melting tab
called Zydis.
• Haloperidol 1-5mg po

7
Q

Treatment of EPS after anti-psychotics in ED

A

• Be ready to give O2 if breathing problems develop.
• PO, IM or IV diphenhydramine (Benadryl) 50mg q 4-5
hrs. IV form acts very quickly so great to use if pt has
IV access already. If not may need to use IM. IM takes
about 30 minutes to improve sx and po takes around
60 minutes.
• Benztropine (Cogentin) 1-2mg PO or IM q 8-12 hours.

8
Q

Drug interactions associated with severe

serotonin syndrome

A
  • Phenelzine and meperidine
  • Tranylcypromine and imipramine
  • Phenelzine and SSRI
  • Paroxetine and buspirone
  • Linezolide and citalopram
  • Tramadol, venlafaxine, and mirtazapine
9
Q

Diagnosis Serotonin Syndrome: Classic triad

A

• Mental status changes: confusion, restlessness, AGITATION,
anxiety, decreased level of consciousness
• Neuromuscular abnormalities: TREMOR, rigidity, clonus,
myoclonus, HYPERREFLEXIA, ataxia
• Autonomic hyperactivity : DIAPHORESIS, hyperthermia, shivering, mydriasis, nausea, diarrhea
• Vital signs: tachycardia, labile BP changes

10
Q

Treatment SS Serotonin Syndrome:

A

• Discontinuation of all serotonergic agents
• Supportive care, many do not require tx
• Consult with a medical toxicologist,
clinical pharmacologist, or poison control
center
• Cyproheptadine (serotonin antagonist)
• Intubation and ventilation : severe SS
with hyperthermia (a temp.> 41.1°C)